Iowa, 2010

Flash Flooding and Hail in Iowa, June 1, 2010

June 1, 2010 · NWS OAX · 7 events in 3 counties and zones

Supercell thunderstorms developed in northeast Nebraska as a warm front pressed north toward that region and a cold front was dropping south through north central Nebraska. South of the warm front temperatures climbed to around 90 degrees with dewpoint temperatures around 70.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$25,000
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OAX wrote it up.

Supercell thunderstorms developed in northeast Nebraska as a warm front pressed north toward that region and a cold front was dropping south through north central Nebraska. South of the warm front temperatures climbed to around 90 degrees with dewpoint temperatures around 70. Meanwhile north of the cold front temperatures were in the 60s and 70s. As the two boundaries merged in the late afternoon the storms merged into a line which pushed southeast across the Omaha area and into western Iowa. The northern end of the thunderstorms that raked across northern Omaha was the beginning of a derecho that brought wind damage to parts of 4 states as it swept eastward. The storms also produced large hail and isolated flooding reports due to 2 inches or so of rain that fell in under an hour or two.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Omaha, NE wrote its last area forecast discussion before the first event at Jun 1, 1:41 PM CST, 2 hours 57 minutes earlier.

Area forecast discussion, Jun 1, 1:41 PM CST, 2 hours 57 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
241 PM CDT TUE JUN 1 2010

.DISCUSSION...
MAIN FORECAST ISSUES WILL REVOLVE AROUND SEVERE WEATHER THIS
AFTERNON AND TONIGHT.

COMPLEX WEATHER SITUATION AS THERE IS OUTFLOW RELATED TO THE
STORMS OVR SD...AND SFC COLD FNT SAGS INTO THE CWA VICINITY
KOFK...MEANWHILE...WARMER/UNSTABLE AIR HAS LIFTED INTO NEB AS
WELL WITH SFC LOW PRES FM KOFK TOWARD KLBF AND KHLC KS. THE SOUTH
FLOW HAS BEEN STRENGTHENING OVER THE LAST FEW HOURS...WITH TEMPS
INCREASING IN THE 80S AND 90S AND DEWPOINTS INCREASING IN THE UPPER
60S. DEWPOINTS HAVE DROPPED IN THE VCNTY OF KLCG/KOFK/KBVN IN THE
AREA OF THIS OUTFLOW BOUNDARY. SUNSHINE IS ON THE INCREASE ACRS
SRN NEB WITH THE CONVECTION MORE FOCUSED OVR NW IA INTO NRN AND
ECNTRL NEB. INSTABILITY WILL CONTINUE TO INCREASE THIS AFTERNOON
AND REMAIN IN THE MODERATE TO HIGH CATEGORY AS DEEP LAYER 0-6KM
SHEAR INCREASES TO 35 TO 50KTS. MEANWHILE...0-1KM HELICITY
INCREASES TO 150M2/S2. TWO AREAS OF CONCERN...ALONG THE BOUNDARY
TO THE NORTH AND THEN ALSO FARTHER SOUTH DUE TO THE LOW LEVEL JET
INCREASING OVR KS. HAVE SVR AND TOR WATCHES IN EFFECT EXPECT SVR
THUNDERSTORMS TO DEVELOP THIS AFTERNOON WITH LARGE HAIL...DAMAGING
WINDS AND HEAVY RAINS. DUE TO THE INSTABILITY/INCREASING LOW LEVEL
AND DEEP LYR SHEAR...TORNADOES MAY DEVELOP. HAVE FOCUSED HIGHEST
POPS IN THE NORTH AND THEN SPREAD SOUTHEAST WITH TIME. FARTHER
SOUTH AWAY FM THE BOUNDARY...BUT IN THE VICINITY THERE IS LESS
CONFIDENCE ON COVERAGE AND EXACTLY WHERE THE STORMS WILL IGNITE.
AS THE EVENING PROGRESSES...THIS LOW LEVEL JET VEERS SHIFTING THE
ORGANIZED THREAT OF SVR STORMS FM ERN NEB AND WRN IA FARTHER EAST
INTO IA...HOWEVER...SINCE THE FRONT WILL STILL LIE IN SE
NEB...THIS AREA COULD ALSO MAINTAIN STORMS OVERNIGHT.

DEPENDING ON THE CONVECTION OVERNIGHT...A SFC BOUNDARY MAY LINGER
ACRS SE NEB INTO SW IA...AND MAY PROVIDE ADDITIONAL FOCUS FOR
THUNDERSTORM WED. A SHORTWAVE TROF OVR WRN NEB WILL PUSH ACRS THE
AREA DURING THE DAY. RESIDUAL MID LEVEL MOISTURE AND UVV WITH THE
SHORT WAVE TROF FARTHER NORTH MAY RESULT IN SCT SHOWERS AND TSRA
NORTH OF THE FRONT...THUS LEFT THE CHC IN FOR RAIN INTO WED AND
EARLY WED EVENING. HIGH PRES WILL BUILD IN FOR WED NIGHT..HOWEVER
ANOTHER SHORTWAVE TROF WILL DRAG A FRONT INTO THE AREA THU
AFTERNOON/THURSDAY NIGHT/FRI.

IN THE LONGER TERM...FRI NIGHT THROUGH TUESDAY...A SHORTWAVE TROF
TRACKING ACRS SRN CANADA AND THE NRN PLAINS WILL FOCUS SOUTH FLOW
ACRS THE PLNS TOWARD A FNT OVR SD. AS THE WAVE PUSHES EAST...THE
ORGANIZED WX SHOULD REMAIN TO OUR NORTH...HOWEVER THE FRONT MAY BE
STRONG ENOUGH TO PRODUCE SCT SHOWERS AND THUNDERSTORM FOR THE CWA.
THERE MAY BE SOME LINGER PRECIP SAT MORNING...THEN THIS FEATURE
SHIFTS EAST FOR SAT AND SAT NIGHT. THE GFS IS HINTING THAT THERE
COULD BE ANOTHER RIPPLE IN THE NW FLOW...SO WILL NEED TO SEE IF
THIS HOLDS IN FUTURE RUNS BEFORE ADDING TO THE FCST. THE MID LEVEL
RIDGE BUILDS OVR THE ROCKIES WITH ANOTHER WAVE DROPPING FOR SUNDAY
NIGHT. THIS PATTERN REPEATS ITSELF WITH CONVECTION DEVELOPING IN
THE HIGH PLAINS DURING THE EVENING AND SPREADS EASTWARD BOTH
SUNDAY NIGHT INTO MONDAY AND MONDAY NIGHT INTO TUESDAY. WITH
UNCERTAINTY IN STRENGTH AND COVERAGE BY THE TIME THE STORMS MOVE
EAST...INCLUDED EITHER ISOLATED OR SCT COVERAGE FOR DAYS 6 AND 7.
WITH THE NW FLOW...TEMPS ARE COOLER. HIGHS SAT/SUN IN THE UPR 70S
LOWER 80S AND IN THE 70S MON AND TUE.

&&

.AVIATION...
TAF SITES KOFK/KOMA/KLNK

18Z TAFS
FIRST LINE OF TSRA LIFTING NORTH WILL AFFECT KOFK EARLY ON...THEN
AS THE SFC FNT SAG SOUTH...TSRA EXPECTED TO INCREASE IN COVERAGE
FROM MID AFTERNOON ON AT KOFK AND EXPAND SOUTHWARD TO KOMA AND
KLNK THRU THE EVENING. MVFR CIGS AND VSBYS EXPECTED WITH THE
TSRA. WILL NEED TO ADJUST TAFS AS INDIVIDUAL STORMS WITH HAIL AND
STRONG WINDS DEVELOP. SHOWERS AND LIGHT RAIN WITH MVFR VSBYS
EXPECTED TO CONTINUE OVERNIGHT INTO WED MORNING.

&&

.OAX WATCHES/WARNINGS/ADVISORIES...
NE...NONE.
IA...NONE.
&&

ZAPOTOCNY
Hazardous weather outlook, Jun 1, 1:54 PM CST, 2 hours 44 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
254 PM CDT TUE JUN 1 2010

IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034-
042>045-050>053-065>068-078-088>093-021000-
MONONA-HARRISON-SHELBY-POTTAWATTAMIE-MILLS-MONTGOMERY-FREMONT-
PAGE-KNOX-CEDAR-THURSTON-ANTELOPE-PIERCE-WAYNE-BOONE-MADISON-
STANTON-CUMING-BURT-PLATTE-COLFAX-DODGE-WASHINGTON-BUTLER-
SAUNDERS-DOUGLAS-SARPY-SEWARD-LANCASTER-CASS-OTOE-SALINE-
JEFFERSON-GAGE-JOHNSON-NEMAHA-PAWNEE-RICHARDSON-
254 PM CDT TUE JUN 1 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
IOWA...WEST CENTRAL IOWA...EAST CENTRAL NEBRASKA...NORTHEAST
NEBRASKA AND SOUTHEAST NEBRASKA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THERE IS A MODERATE RISK FOR SEVERE THUNDERSTORMS THIS AFTERNOON
AND THIS EVENING OVER A LARGE PART OF EASTERN NEBRASKA AND
SOUTHWEST IOWA. LARGE HAIL...DAMAGING WINDS AND ISOLATED TORNADOES
WILL ALL BE POSSIBLE.

THUNDERSTORMS ARE EXPECTED TO INCREASE IN INTENSITY ALONG A LINE
FROM ALBION TO ONAWA AS A COLD FRONT DRIFTING SOUTHEAST MERGES
WITH AN OUTFLOW BOUNDARY MOVING NORTH FROM MORNING CONVECTION.
THIS LINE OF STORMS WILL THEN DRIFT SOUTHEAST...REACHING A SEWARD
TO OMAHA AND COUNCIL BLUFFS LINE BETWEEN 7 PM AND 9 PM. THIS LINE
SHOULD CONTINUE SOUTHEAST INTO SOUTHEAST NEBRASKA AND SOUTHWEST
IOWA BETWEEN 9 PM AND MIDNIGHT.

GIVEN HIGH INSTABILITY AND INCREASING SHEAR...SEVERE STORMS WITH
LARGE HAIL AND TORNADOES ARE POSSIBLE.

MORE STORMS ARE POSSIBLE IN SOUTHEAST NEBRASKA AND SOUTHWEST IOWA
DURING THE AFTERNOON AHEAD OF THE APPROACHING COLD FRONT. HOWEVER
A LAYER OF WARM AIR JUST OFF THE SURFACE WILL LIKELY KEEP A CAP ON
THOSE STORMS MUCH OF THE AFTERNOON...AND MAY POSSIBLY INHIBIT
STORM FORMATION ENTIRELY. IF STORMS HAPPEN TO BREAK THE
CAP...AREAS NEAR AND SOUTH OF INTERSTATE 80 COULD SEE ACTIVITY AT
JUST ABOUT ANY TIME AFTER 5 OR 6 PM. THESE STORMS SHOULD INTENSIFY
QUICKLY GIVEN EXTREME INSTABILITY...AND WILL HAVE SUFFICIENT SHEAR
FOR THE THREAT OF TORNADOES.

LOCALLY HEAVY RAIN IS POSSIBLE WITH ANY OF THE THUNDERSTORMS THIS
AFTERNOON AND EVENING...ESPECIALLY ALONG THE COLD FRONT AS IT
DRIFTS SOUTHEAST. MUCH OF THE SEVERE THUNDERSTORM ACTIVITY WILL BE
MOVING EAST OF EASTERN NEBRASKA AND SOUTHWEST IOWA SHORTLY AFTER
MIDNIGHT TONIGHT.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

A FEW THUNDERSTORMS ARE POSSIBLE ON WEDNESDAY...BUT SEVERE WEATHER
IS NOT EXPECTED. THUNDERSTORMS ARE POSSIBLE AGAIN ON THURSDAY
NIGHT AND FRIDAY AS ANOTHER WEATHER SYSTEM MOVES ACROSS THE
PLAINS.

.SPOTTER INFORMATION STATEMENT...

STORM SPOTTER ACTIVATION WILL LIKELY BE NEEDED THIS AFTERNOON AND
EVENING ACROSS A LARGE PART OF THE OUTLOOK AREA.

In the hours before

Local storm report, Jun 1, 4:19 PM CST, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
519 PM CDT TUE JUN 01 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0518 PM     HAIL             1 S BLAIR               41.53N 96.14W
06/01/2010  E0.88 INCH       WASHINGTON         NE   TRAINED SPOTTER

&&

NIETFELD
Local storm report, Jun 1, 4:21 PM CST, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
521 PM CDT TUE JUN 01 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0445 PM     HAIL             WINSLOW                 41.61N 96.50W
06/01/2010  E1.00 INCH       DODGE              NE   EMERGENCY MNGR

&&

NIETFELD
Local storm report, Jun 1, 4:22 PM CST, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
522 PM CDT TUE JUN 01 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0436 PM     HAIL             UEHLING                 41.73N 96.51W
06/01/2010  E1.75 INCH       DODGE              NE   EMERGENCY MNGR

&&

NIETFELD
Local storm report, Jun 1, 4:24 PM CST, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
524 PM CDT TUE JUN 01 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0519 PM     HAIL             BLAIR                   41.54N 96.14W
06/01/2010  E0.88 INCH       WASHINGTON         NE   FIRE DEPT/RESCUE

&&

NIETFELD
Local storm report, Jun 1, 4:34 PM CST, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
534 PM CDT TUE JUN 01 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0520 PM     HAIL             3 WSW BENNINGTON        41.35N 96.21W
06/01/2010  E1.50 INCH       DOUGLAS            NE   CO-OP OBSERVER

&&

NIETFELD
Local storm report, Jun 1, 4:38 PM CST, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
538 PM CDT TUE JUN 01 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0520 PM     HAIL             BLAIR                   41.54N 96.14W
06/01/2010  E1.75 INCH       WASHINGTON         NE   TRAINED SPOTTER

&&

NIETFELD

The radar

The Omaha radar (KOAX), 45 km away, was scanning. The volume nearest the first event began at 22:38 UTC.

Open the radar archive at this moment

Event by event

3 hail, 2 thunderstorm wind, 2 flash flood. Local standard time, as filed.

Hail, Harrison

When
June 1, 4:38 PM CST to 4:48 PM CST
Where
Harrison County, 0.52 mi E of Modale
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
41.620, -96.010

Nickel size hail fell for around 10 minutes.

Thunderstorm Wind, Pottawattamie

When
June 1, 4:38 PM CST to 4:43 PM CST
Where
Pottawattamie County, 0.34 mi SE of Loveland to 1.04 mi W of Crescent
Measured
55 kt (63 mph) estimated gust
Reported by
Amateur Radio
Coordinates
41.497, -95.895

Thunderstorm wind gusts estimated at over 60 mph caused sign and tree damage from the vicinity of I29 near Loveland to around Crescent.

Hail, Harrison

When
June 1, 4:45 PM CST
Where
Harrison County, 0.69 mi S of Missouri Vly
Measured
1 in hail
Reported by
Amateur Radio
Coordinates
41.560, -95.900

Thunderstorm Wind, Pottawattamie

When
June 1, 5:15 PM CST to 5:25 PM CST
Where
Pottawattamie County, Underwood
Measured
55 kt (63 mph) estimated gust
Reported by
Newspaper
Coordinates
41.380, -95.680

Thunderstorm wind gusts estimated at over 60 mph caused scattered tree and outbuilding damage in the Underwood area. Trees were downed, some power poles were snapped and others tipped and a few sheds were blown away. The entire town lost power for a while because of the storm.

Flash Flood, Harrison

When
June 1, 5:30 PM CST to 7:30 PM CST
Where
Harrison County, 1.57 mi W of Euclid to 1.37 mi ESE of Missouri Vly
Cause
Heavy Rain
Property damage
$5,000
Reported by
Newspaper
Coordinates
41.553, -95.880

Rainfall of around 2 inches in about an hours time caused localized flash flooding in the Missouri Valley area. Several feet of water rushed across Highway 30 on the west of the town prompting its closure.

Flash Flood, Pottawattamie

When
June 1, 5:45 PM CST to 6:45 PM CST
Where
Pottawattamie County, Underwood to 0.84 mi NNE of Underwood
Cause
Heavy Rain
Property damage
$20,000
Reported by
Newspaper
Coordinates
41.380, -95.680

Heavy rain of around 2 inches fell in about an hours time in the Underwood area. The rain caused a lot of lowland flooding around the Underwood area with several roads under water for a time. Some water damage was also noted around town either by it entering basements or collecting on flat rooftops.

Hail, Page

When
June 1, 7:22 PM CST
Where
Page County, 0.87 mi NW of Braddyville
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
40.580, -95.040

The hail was accompanied by thunderstorm winds estimated at around 55 mph.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2010Every state in 2010This day in weather historyWarnings in Iowa, June 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 223179, 223207, 223180, 223183, 223199, 223193, 223182.